The national health watchdog, NICE (National Institute for Health and Clinical Excellence) has warned that taking too many pain killers such as paracetamol, aspirin or ibuprofen can make the brain more sensitive to pain. This results in the sufferer being more prone to headaches! So the tablets that are supposed to be treating your headache can actually cause further headaches. So do painkillers cause headaches?
The news gets worse: People often get into a vicious cycle…as the headaches get worse, they take more painkillers and the pain becomes even more debilitating. The good news is that there are complementary treatments for headaches that don’t have these side effects.
The NHS spends over £470million on painkiller prescriptions that contain paracetamol, aspirin, codeine or ibuprofen. Not all of these prescriptions are for headaches, as these drugs are used to treat general pain too. These painkillers are also sold over the counter, and heavily marketed for treating headaches and migraines.
Apart from causing “rebound” headaches, painkillers that contain codeine can be addictive, and should only be taken for a maximum of three days.
Professor Martin Underwood who helped draw up the guidelines, said “We have effective treatments for common headache types. However, taking these medicines for more than ten or 15 days a month can cause medication overuse headache, which is a disabling and preventable disorder.”
He continued to explain the side effects, “Patients with frequent tension-type headaches or migraines can get themselves into a vicious cycle, where their headaches are getting increasingly worse, so they take more medication which makes their pain even worse as they take more medication.”
Dr Gillian Leng, deputy chief executive of NICE said that too many people were not being given a correct diagnosis by their doctors.
Headaches can be treated with various complementary therapies, such as acupuncture, homeopathy, aromatherapy and relaxation techniques. Nutritional supplements can also help to treat headaches and migraines.
Chronic headaches or headaches lasting a few days with no improvement need further investigation by a doctor.
We hope you found our article “do painkillers cause headaches” useful. Please let us know by rating it above.